Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 286, NWS St. Louis, MO

June 6, 2008Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 6, 2008, 7:11 PM CDT for Fayette County, Marion County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2008, 7:11 PM CDT (00:11 UTC)
Expired
Jun 6, 2008, 7:33 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 114 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 070011
SVRLSX
ILC051-121-070100-
/O.NEW.KLSX.SV.W.0286.080607T0011Z-080607T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  EAST OF PATOKA...OR 7 MILES NORTH OF SALEM...AND MOVING NORTHEAST
  AT 44 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINMUNDY...
  STEPHEN FORBES STATE PARK...
  OMEGA...
  FARINA...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3871 8870 3862 8901 3877 8913 3897 8882
      3892 8880 3892 8878 3892 8870
TIME...MOT...LOC 0011Z 240DEG 38KT 3874 8896

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 070022
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT FRI JUN 6 2008

ILC051-121-070100-
/O.CON.KLSX.SV.W.0286.000000T0000Z-080607T0100Z/
MARION IL-FAYETTE IL-
721 PM CDT FRI JUN 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN FAYETTE AND NORTHERN MARION COUNTIES...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR KINMUNDY...OR ABOUT 12 MILES NORTHEAST OF SALEM...MOVING
NORTHEAST AT 49 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...LA 
CLEDE...FARINA...AND STEPHEN FORBES STATE PARK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3871 8870 3862 8901 3877 8913 3897 8882
      3892 8880 3892 8878 3892 8870
TIME...MOT...LOC 0021Z 246DEG 42KT 3879 8881

$$

GKS
000 
WWUS53 KLSX 070033
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT FRI JUN 6 2008

ILC051-121-070043-
/O.CAN.KLSX.SV.W.0286.000000T0000Z-080607T0100Z/
MARION IL-FAYETTE IL-
733 PM CDT FRI JUN 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE AND
NORTHERN MARION COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED 
OUT OF THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 9 PM

LAT...LON 3871 8870 3862 8901 3877 8913 3897 8882
      3892 8880 3892 8878 3892 8870
TIME...MOT...LOC 0033Z 246DEG 42KT 3885 8865

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:08 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 6, 7:08 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT FRI JUN 6 2008

.UPDATE...
/701 PM CDT FRI JUN 6 2008/
AFT COORD WITH SPC AND SURROUNDING OFFICES HV EXTENDED WW #473 FOR
2 MORE HRS...UNTIL 02Z. WL TRY TO CLR SOME COUNTIES ON THE NW EDGE
OF THE WATCH BY THE TOP OF THE NXT HR.

TRUETT

&&

.DISCUSSION...
/251 PM CDT FRI JUN 6 2008/
SEVERE WEATHER THREAT WILL CONTINUE INTO THE EVENING AS THE TAIL-END
OF THE MAIN MID-LEVEL VORTICITY LOBE PUSHES ACROSS THE REMAINDER OF
THE CWA. BOUNDARY WITH VERY MOIST AND UNSTABLE ATMOSPHERE TO THE
SOUTH AND EAST WILL BECOME MORE WEST TO EAST ORIENTATED THIS EVENING
AND REALLY NOT BUDGE THROUGH SATURDAY MORNING. THIS WILL KEEP
THUNDERSTORMS LIKELY ACROSS THE AREA...WITH THE POTENTIAL OF LOCALLY
HEAVY RAINFALL DUE TO TRAINING CONVECTION. AS I MENTIONED
YESTERDAY...CORFIDI VECTORS VEER TO THE NORTHEAST AFTER MIDNIGHT
WITH LOW LEVEL JET STRENGTHENING AND POINTING ACROSS THIS BOUNDARY
...OPPOSITE TO THE EXPECTED STORM PROPOGATION. THIS SUGGESTS THE
POTENTIAL FOR BACKBUILDING CONVECTION. HAVE ELECTED TO PLACE HEAVY
RAINFALL IN THE FORECAST AND THE POTENTIAL OF FLASH FLOODING IN THE
HWO.

BOUNDARY SHOULD LIFT DURING THE AFTERNOON AND EVENING ON SATURDAY
WITH THE LIKELIHOOD OF THUNDERSTORMS MOVING NORTH OF THE CWA BY LATE
EVENING. ACTIVE STORM TRACK WILL STAY NORTH OF THE CWA SATURDAY
NIGHT AND SUNDAY...BEFORE SLIDING BACK SOUTH WITH THE APPROACH OF
ANOTHER SHORTWAVE SUNDAY NIGHT AND MONDAY.

CVKING

&&

.AVIATION...
/701 PM CDT FRI JUN 6 2008/
USED EXTRAP OF RADAR TRRENDS IN AN ATTEMPT TO PIN DOWN TSRA THRT
IN 00Z TAF SET. BLV THAT WITH LOSS OF HTG CVG WL LESSEN ENUF THAT
CHCS OF ANY TERMINAL LOCATION BEING IMPACTED WL BE FAIRLY LO. THRF....
USED VCTS TO HNDL TSRA CHCS LTR TNGT IN STL AREA...WITH SYNOPTIC SCENARIO
AS DESCRIBED IN PUBLIC DISC AT 251 PM.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 3:41 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT FRI JUN 6 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
341 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG AND SOUTH OF
INTERSTATE 44 IN MISSOURI AND INTERSTATE 55 IN ILLINOIS. DAMAGING
WINDS...LOCALLY HEAVY RAINFALL AND TORNADOES WILL BE POSSIBLE WITH
THE SEVERE THUNDERSTORMS.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION
OVERNIGHT...WITH ADDITIONAL HEAVY RAINFALL AND FLASH FLOODING
POSSIBLE.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70. LOCALLY HEAVY RAINFALL IS ONCE AGAIN POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND HEAVY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 6, 6:02 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HEAVY RAIN       7 SW STEELVILLE         37.90N  91.45W
06/06/2008  M1.18 INCH       CRAWFORD           MO   AMATEUR RADIO

            STORM TOTAL

&&

EVENT NUMBER 00421

KARLZ
Local storm report, Jun 6, 6:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
610 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      VALLEY PARK             38.55N  90.48W
06/06/2008                   ST. LOUIS          MO   BROADCAST MEDIA

            HIGHWAY 141 CLOSED NEAR INTERSTATE 44

&&

EVENT NUMBER 00422

TES
Local storm report, Jun 6, 6:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       1 N MASCOUTAH           38.52N  89.81W
06/06/2008  M1.30 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00423

TES
Local storm report, Jun 6, 6:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HEAVY RAIN       GREENVILLE              38.89N  89.40W
06/06/2008  M2.50 INCH       BOND               IL   TRAINED SPOTTER

&&

EVENT NUMBER 00424

TES
Local storm report, Jun 6, 6:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      GREENVILLE              38.89N  89.40W
06/06/2008                   BOND               IL   TRAINED SPOTTER

            POND OVERFLOWING ITS DAM...ABOUT 6 TO 7 FEET ABOVE
            NORMAL. SMALL CREEKS AND STREAMS OVERFLOWING SOME ROADS.
            SMALL BRANCHES BROKEN OFF TREES.

&&

EVENT NUMBER 00425

TES
Local storm report, Jun 6, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       PATOKA                  38.75N  89.10W
06/06/2008  M1.90 INCH       MARION             IL   TRAINED SPOTTER

            CREEKS COMING OUT OF THEIR BANKS

&&

EVENT NUMBER 00426

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:21 PM CDTFlash Flood WarningLSXMonroe, Saint Clair3 hr
Jun 6, 10:47 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Marion, Montgomery7 hr
Jun 7, 6:07 AM CDTRiver Flood WarningLSXFayette4 days
Jun 7, 9:25 AM CDTAreal Flood AdvisoryLSXMacoupin, Montgomery6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.